Minnesota, 2025

Drought in Minnesota, March 1 to 18, 2025

March 1 to 18, 2025 · NWS FGF · 2 events in 2 counties and zones

D2 drought conditions from the fall finally improved across eastern Otter Tail and northern Wadena as rain and snow melt helped alleviate the overall dryness.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

D2 drought conditions from the fall finally improved across eastern Otter Tail and northern Wadena as rain and snow melt helped alleviate the overall dryness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM CST, 30 minutes earlier. Its key messages:

  • Above average temperatures return this weekend into early next week, as high as the 50s on Monday. Otherwise, the probability for widespread hazardous weather is low.
Area forecast discussion, Feb 28, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1130 PM CST Fri Feb 28 2025

.KEY MESSAGES...

- Above average temperatures return this weekend into early next
  week, as high as the 50s on Monday. Otherwise, the probability
  for widespread hazardous weather is low.

&&

.UPDATE...
Issued at 939 PM CST Fri Feb 28 2025

Winds continue to gradually ease, with a breeze remaining out
of the north.

Skies are clearing over much of the area, with altostratus
still lingering within the Devils Lake basin and Sheyenne River
Valley.

Temperatures dip into the single digits above and below
zero early Saturday morning. Temperatures rebound back into the
20s and 30s Saturday afternoon with the help of mostly clear
skies and light winds. No precipitation is forecast through
Saturday.

UPDATE
Issued at 549 PM CST Fri Feb 28 2025

Winds are gradually subsiding as expected. With wind gusts
remaining under 45 mph, let the Wind Advisory expire.

Breezy winds will linger tonight before becoming light and
variable early morning Saturday.

Light snow/flurries in central North Dakota should remain
west of Devils Lake basin and Sheyenne River Valley this evening
with the help of surface high pressure undercutting
precipitation with dry air and shunting light precipitation to
the west.

&&

.DISCUSSION...
Issued at 234 PM CST Fri Feb 28 2025

Initial surge of cold air advection is well past our forecast
area, but there continues to be good boundary layer mixing up
above 900mb. While the strongest upper winds have moved
southeast, there has been enough mixing to continue to get gusts
up into the 35 to 45 mph range. There has been a slow decrease
from a few hours ago, and several locations are no longer
reaching advisory criteria although some like Fargo still are.
At this point the 5 PM expiration time seems reasonable for most
of the wind headlines, and will continue to see a decrease in
winds overnight as high pressure builds into the region. Some
mid level clouds may keep us from completely bottoming out, but
think there will be at least some clearing late tonight. Temps
near the Canadian border should drop down to below zero again
for a time.

Fairly quiet this weekend into Monday as northwesterly flow
gives way to rising upper heights under split flow aloft. Warm
air advection should boost temps back to above average values.
The split trough will come out into the central CONUS during the
Tuesday/Wednesday time frame, although there continues to be a
variation in how exactly the waves are handled. The GFS is a bit
stronger and further north with the southern branch of the
trough and has more precip for our area. This seems to be a bit
of an outlier with the EFI and M climate percentiles keeping the
more wet signal to our south and east. NBM gives us 30ish POPs
for rain/snow mix and see little reason to change it at this
point. Northwesterly flow aloft for the end of the work week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1130 PM CST Fri Feb 28 2025

High confidence in VFR conditions are forecast throughout the TAF
period, excluding KDVL where there is a 60% chance MVFR ceilings
develop after 23Z Saturday afternoon.

Winds will remain out of the north-northwest around 10kt through
10Z, becoming light and variable between 10-15Z Saturday before
slightly increasing out of the southwest to between 5-10kt by late
Saturday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...JR
AVIATION...CJ
Hazardous weather outlook, Feb 28, 6:06 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 PM CST Fri Feb 28 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-020015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
606 PM CST Fri Feb 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Feb 28, 8:49 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
849 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Non-Tstm Wnd Dmg Grand Forks             47.92N 97.07W
02/28/2025                   Grand Forks        ND   Public

            Siding caught and blew off house at some
            point before Noon. Time estimated.

&&
Local storm report, Feb 28, 8:50 PM CST, 3 hours 10 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Grand Forks ND
850 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Non-Tstm Wnd Dmg Ulen                    47.08N 96.26W
02/28/2025                   Clay               MN   Public

            Shingles ripped off roof before 7am by
            strong winds. Time estimated.

0714 AM     Non-Tstm Wnd Dmg 9 NNE Warsaw            48.41N 97.17W
02/28/2025                   Walsh              ND   Dept of Highways

            Semi overturned due to high winds on ND 17
            near the MN state line. Relayed by NDDOT.

0745 AM     Non-Tstm Wnd Dmg Crookston               47.77N 96.61W
02/28/2025                   Polk               MN   Public

            Shingles blown off roof.

0800 AM     Non-Tstm Wnd Dmg Grand Forks             47.92N 97.07W
02/28/2025                   Grand Forks        ND   Public

            Siding caught and blew off house at some
            point before Noon. Time estimated.

0900 AM     Non-Tstm Wnd Dmg Wadena                  46.44N 95.13W
02/28/2025                   Wadena             MN   Public

            Flagpole snapped at base and fell between
            two vehicles.

0950 AM     Non-Tstm Wnd Dmg 1 NE Grand Forks        47.92N 97.06W
02/28/2025                   Grand Forks        ND   Broadcast Media

            Wind gusts have been strong/consistent
            enough to rip shingles off, photo provided.

1028 AM     Non-Tstm Wnd Dmg Crookston               47.77N 96.61W
02/28/2025                   Polk               MN   Public

            Roof Damage from sustained/gusty winds...
            Shingles ripped off.

0452 AM     Non-Tstm Wnd Gst Perth                   48.71N 99.46W
02/28/2025  M60 MPH          Towner             ND   Mesonet

            Recorded at 10 meter wind sensor Perth
            NDAWN.

0535 AM     Non-Tstm Wnd Gst Bowesmont               48.69N 97.18W
02/28/2025  M59 MPH          Pembina            ND   Dept of Highways

            ND DOT RWIS Bowesmont I29 MP 196.

0545 AM     Non-Tstm Wnd Gst 3 E Niles               48.28N 99.29W
02/28/2025  M59 MPH          Benson             ND   Mesonet

            Mesonet station ND028 Leeds ESS,US-2.

0715 AM     Non-Tstm Wnd Gst 1 ENE Saint Vincent     48.97N 97.20W
02/28/2025  M61 MPH          Kittson            MN   Mesonet

            Mesonet station MN057 St Vincent MN DOT.

0739 AM     Non-Tstm Wnd Gst 3 N Crookston           47.82N 96.61W
02/28/2025  M59 MPH          Polk               MN   Mesonet

            Measured at 10 meter wind sensor Crookston
            NDAWN.

0742 AM     Non-Tstm Wnd Gst 5 N Crookston           47.85N 96.62W
02/28/2025  M59 MPH          Polk               MN   AWOS

            AWOS station KCKN Crookston AP MN.

0835 AM     Non-Tstm Wnd Gst 2 N Beltrami            47.57N 96.53W
02/28/2025  M59 MPH          Polk               MN   Mesonet

            Mesonet station MN114 Beltrami MN DOT.

0855 AM     Non-Tstm Wnd Gst 1 SE Gwinner            46.22N 97.65W
02/28/2025  M58 MPH          Sargent            ND   AWOS

            AWOS station KGWR Gwinner AP ND.

0900 AM     Non-Tstm Wnd Gst 1 SSE Frazee            46.71N 95.69W
02/28/2025  M63 MPH          Otter Tail         MN   Mesonet

            Mesonet station MN132 Frazee MN DOT.

0916 AM     Non-Tstm Wnd Gst 1 SSW Park Rapids       46.90N 95.07W
02/28/2025  M58 MPH          Hubbard            MN   ASOS

            ASOS station KPKD Park Rapids AP MN.

0955 AM     Non-Tstm Wnd Gst 1 SSW Wahpeton          46.25N 96.62W
02/28/2025  M62 MPH          Richland           ND   AWOS

            AWOS station KBWP Wahpeton AP ND.

1045 AM     Non-Tstm Wnd Gst 5 W Herman              45.80N 96.23W
02/28/2025  M59 MPH          Grant              MN   Mesonet

            Mesonet station MN131 Herman MN DOT.

1050 AM     Non-Tstm Wnd Gst Mallory                 47.88N 96.92W
02/28/2025  M59 MPH          Polk               MN   Mesonet

            Mesonet station MN060 E Grand Forks MN DOT.

1240 PM     Non-Tstm Wnd Gst Mallory                 47.88N 96.92W
02/28/2025  M59 MPH          Polk               MN   Mesonet

            Mesonet station MN060 E Grand Forks MN DOT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hubbard

When
March 1, 12:00 AM CST to March 18, 12:00 AM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
March 1, 12:00 AM CST to March 18, 12:00 AM CST
Where
East Otter Tail forecast zone
Reported by
Drought Monitor
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249781, 1249782.